Diabetes isn't very loving, but here at the 'Mine, we're here to support you! Welcome to another edition of our weekly advice column, Ask D'Mine, hosted by veteran type 1, diabetes author and community educator Wil Dubois.

Mysteries are all around us in the world of diabetes, and today Wil tackles a couple involving Lantus.

{Need help navigating life with diabetes? Email us at AskDMine@diabetesmine.com}

 

Francisco from New Jersey, type 2, writes: I took my shot of Lantus like I take regularly, but I took it in the leg today for the second time. After I took it I started to taste blood and then spit blood. My leg is now starting to hurt where I took it. I was just wondering if this is bad. Please respond. Sent from my iPhone.

News nuggets from around the diabetes community

NEWSFLASH: FDA Clears Dexcom Share Direct
Dexcom gets regulatory approval of its 'on-the-go' mobile apps for CGM data-sharing.
State of the Union: It's Time to Cure Diabetes
President launching new precision medicine initiative to better treat, cure diseases like diabetes.
'Robotic Pancreas' Appears On American Idol
Carlos Santana's nephew Adam Lasher shows off Dexcom G4 during live performance.

closing banner

Wil@Ask D'Mine answers: Why the hell are you texting me?! Hang up your smart phone and call your doctor NOW!

That was my reply a week ago when I got his email. Hopefully Francisco took my advice, which segues perfectly into the following reminder: this column is an advice column. This column is NOT a substitute for the Emergency Room; this column is NOT a nurse hotline; this column CANNOT be your doctor. To paraphrase Dr. McCoy of Star Trek fame, "Damn it, Jim, I'm a writer, not a doctor."

So for God's sake, if you are spitting blood, call your doctor or the ER first. Then by all means follow up with us for a "second opinion."

Now to your question... Yes, I would say that it is bad if you are spitting blood. That said, I doubt that your leg shot had anything to do with it.

A quick review for those who don't use it: Lantus is a basal insulin, which is to say it's just run-of-the-mill insulin in high-tech bubble wrap. This turns it into a time-release formula. Think extended-release insulin. We type 1s will often use it as the foundation of our therapy (adding faster-acting insulin for meals and for correcting boo-boos), but many type 2s can use basal insulin as the total solution to your blood sugar woes.

Basal is taken via subcutaneous injection. That just means it's shot under the skin, into the fat layer above the muscle. So all of you out there who don't know any insulin users need to drop your visions of us under some filthy bridge, a tourniquet clenched in our teeth, shooting into our veins.

As your body is literally covered in fat, you can shoot-up almost anywhere on your bod. The abdomen is the most common spot: convenient, plenty of fat depth, lots of surface area to choose from, it's your center of mass, and it has a minimum of nerve endings. But the arms and legs are perfectly usable, as is your butt. I've also heard of some women who use their... umm... you-know-whats.

Moving on...

The important thing with shots is not to get a favorite exact spot. If you always inject in the same place you can get a buildup of scar tissue in that area that can adversely affect the absorption of the insulin, making it sluggish and leaving you with high blood sugar. In theory, a shot in the leg or arm can take longer to get body-wide in the blood, but with a time-release insulin like Lantus, it hardly matters.

Totally off subject, but interesting: every great once in a while you'll hear about someone who takes Lantus and has an unexpected rapid drop in blood sugar right away. The common assumption is that the victim of such an event had the bad fortune to accidentally inject straight into a capillary, mainlining the insulin quickly into the blood stream where it is more potent and effective.

Now, back to your leg. If you are on the thin side and use long-needle syringes intended for more hefty folks, you can accidentally "tag" the muscle tissue with the needle tip and it can hurt like hell. It's not the end of the world; many types of immunizations are intentionally injected into muscle. Flu shots for instance. But they can sometimes swell and ache as muscles really aren't too keen on having needles stabbed into them. That might be what happened to your leg, and could explain why your injection site was starting to hurt a little while after the shot.

But the blood in your mouth? I got nothing. Of course I don't know how much blood we're talking about. If you took a shot that hurt, you might bite your cheek in surprise and taste some blood, but I don't think you'd be spitting enough blood to get alarmed. Most cases of spitting up blood come from mouth injuries, although TB can also cause folks to spit up blood. Stomach ulcers can, too, but don't generally cause "red blood," as the blood from a bleeding wound in the stomach is partly digested. Stomach ulcer blood tends to look more like coffee grounds should you be unlucky enough to have it come back up.

So I can see no way on Earth that a shot in the leg would result in your spitting blood. Your body's just not plumbed that way. Even if an alligator bit your leg off (hey, it could happen), you still wouldn't have any blood from the injury in your mouth.

 

Cheryl from Arkansas, type 3, writes: We find that we've had to lower the amount of Lantus our son gets after either the seasons change or a growth spurt. Is this a common phenomenon?  None of the doctors or educators we've seen mentioned anything about it.

Wil@Ask D'Mine answers: Your son is doing it backwards. Kiddos generally need more insulin after growth spurts. The reason for this is simple: the more of you there is, the more insulin you need. Smaller people, generally, need less insulin; while larger people need more. If you are a growing person you need more insulin as you grow. Also, as we approach the teen years growth spurts come with hormonal tidal waves, which, again, generally require a boatload more insulin to tame.

That said, check out this message board over at ChildrenWithDiabetes.com. While most parents of little T1s report needing more insulin during growth spurts, several are reporting the same thing you're seeing. I checked in with all my pro sources about this, but they were all locked into the conventional wisdom of "kids need more insulin during growth spurts."

As the experts are sticking with dogma, while you and several other parents are seeing something else in the real world, I'm free to speculate.

If... If your child becomes more active after a growth spurt, the increased activity would have the overall effect of lowering insulin resistance and you'd need less insulin. Maybe. Or...

If... If your child is still in the first couple of years after diagnosis, the growth spurt hormones might have an effect on the honeymoon phase. In other words, a growth spurt could theoretically wake up the pancreas a bit more for a short time. Maybe. Or...

If... and I'm really stretching on this one... If your child has had a growth spurt his BMI has changed, as his height is up but his weight is the same. So with adults, a lower BMI generally correlates to lower insulin resistance, and thus lower insulin needs. So that could be what's going on. Maybe. Or...

Or maybe your child's ratio of basal to fast-acting insulin is off. We tend to think of basal insulin as the foundation on which we build our house, but that's really not true. Basal should be about half of our total daily dose. Over time, as insulin needs change, both basal and fast-acting need to be adjusted. Unfortunately, most folks adjust either one or the other when the blood sugars aren't where we need them to be, because changing two things at once is scary and more complicated. Where I'm going with this is: if your son is growing, he's got to be eating more. Maybe over the years you've gotten the two off balance. If this happens, you're using the wrong tool for the job, and unexpected things can happen. It's easy to check, just add up all his insulin and see if more or less than half of it is Lantus. If not, you've got your work cut out for you.

As to the other part of your question, the seasons do have an effect on insulin needs, with most PWDs needing more insulin in the winter. The reason for this need is hotly debated with ideas to explain the phenomena ranging from seasonal weight gain (holiday eating!), to an evolutionary response of increased fat storage to survive cold weather, to reduced exercise opportunities in cold months. Whatever the cause, most PWDs aren't on the ball enough to change their therapy with the seasons, which is why A1Cs tend to rise in the winter.

This is not a medical advice column. We are PWDs freely and openly sharing the wisdom of our collected experiences — our been-there-done-that knowledge from the trenches. But we are not MDs, RNs, NPs, PAs, CDEs, or partridges in pear trees. Bottom line: we are only a small part of your total prescription. You still need the professional advice, treatment, and care of a licensed medical professional.

Disclaimer: Content created by the Diabetes Mine team. For more details click here.

This content is created for Diabetes Mine, a consumer health blog focused on the diabetes community. The content is not medically reviewed and doesn't adhere to Healthline's editorial guidelines. For more information about Healthline's partnership with Diabetes Mine, please click here.